Results 1 to 2 of 2

Thread: Excercise question for doctor

  1. #1

    Excercise question for doctor

    Hello Dr. Morton/ Dr. Young, my trainer Tomas and I have the following question



    My name is Tomas and I work at Next -Steps in Chicago as a trainer (founders O'Connor Family). I had a chance to meet you this summer at Next-Steps and I was impressed with your knowledge and expertise in the Spinal cord injury research field.

    If you don't mind I would like to ask you a question about one of our clients. He is 2 years post injury C-4,5 incomplete, has feeling and movements in his toes, he exercises 3 times per week with us at Next-Steps, plus does a lot of home therapy. In the last few months he is showing good results, he is able to stand by himself for 4-5 min., increases in strength, balance in core, upper and lower body.

    However his biggest problem and progress stopper is spasms and very tight adductors, that’s keeping him away from taking steps by himself when he is weight bearing. I am trying to do a lot of vibrating massage, static stretching, PNF, dynamic stretching and his adductors are getting better, but they are still very tight and spastic.

    This clients doctor was telling him to take a myoject needle electrode (sensorcaine) shot for 6 months, the doctor said that would relax the adductors , so that other muscles could be isolated. I know that sensorcaine is anesthetic.

    My concern: would be that it would make him weaker and decrease his functional abilities in lower extremities, would that really speed-up his further progress improving in gait, are there any risks of complications after this shot? Maybe you know someone who took this medication, what is your opinion?



    Thank you very much for your time,

    Best regards,

    Tomas/Jon

    Next-Steps Chicago
    Last edited by P-40; 10-26-2005 at 06:48 PM.

  2. #2
    Tomas, there is no simple answer to your question. Most treatments that reduce spasms and spasticity will also weaken the muscles. Botox and baclofen tend to weaken the muscle. I have no personal experience with injection of sensorcaine but, if it is a local anesthetic, it will block the nerve and consequently weaken the muscle. The only drugs that I know of that reduce spasm andare neurontin for spasms and 4-aminopyridine (which is not effective in all people) for spasticity.

    Have you considered the following?
    1. A vibrating platform. When people stand on a vibrating platform (you can get them commercially), it accentuates the extensor reflexes.
    2. Functional electrical stimulation of the abductor muscle (which should inhibit the adductor and oppose the adductor) during gait.
    3. Botox injection of the adductor muscle (this tends to weaken the muscle and is reversible).
    4. 4-aminopyridine (Fampridine).

    Wise.

    Quote Originally Posted by P-40
    Hello Dr. Morton/ Dr. Young, my trainer Tomas and I have the following question



    My name is Tomas and I work at Next -Steps in Chicago as a trainer (founders O'Connor Family). I had a chance to meet you this summer at Next-Steps and I was impressed with your knowledge and expertise in the Spinal cord injury research field.

    If you don't mind I would like to ask you a question about one of our clients. He is 2 years post injury C-4,5 incomplete, has feeling and movements in his toes, he exercises 3 times per week with us at Next-Steps, plus does a lot of home therapy. In the last few months he is showing good results, he is able to stand by himself for 4-5 min., increases in strength, balance in core, upper and lower body.

    However his biggest problem and progress stopper is spasms and very tight adductors, that’s keeping him away from taking steps by himself when he is weight bearing. I am trying to do a lot of vibrating massage, static stretching, PNF, dynamic stretching and his adductors are getting better, but they are still very tight and spastic.

    This clients doctor was telling him to take a myoject needle electrode (sensorcaine) shot for 6 months, the doctor said that would relax the adductors , so that other muscles could be isolated. I know that sensorcaine is anesthetic.

    My concern: would be that it would make him weaker and decrease his functional abilities in lower extremities, would that really speed-up his further progress improving in gait, are there any risks of complications after this shot? Maybe you know someone who took this medication, what is your opinion?



    Thank you very much for your time,

    Best regards,

    Tomas/Jon

    Next-Steps Chicago

Similar Threads

  1. FACTS ON FARTS:)
    By Max in forum Life
    Replies: 25
    Last Post: 01-27-2011, 10:02 PM
  2. Scoop
    By Cris in forum Care
    Replies: 5
    Last Post: 12-03-2004, 10:54 PM
  3. Replies: 0
    Last Post: 08-13-2003, 04:18 AM
  4. Replies: 0
    Last Post: 04-07-2003, 11:03 PM
  5. Pot Proponents Support Question 9
    By Max in forum Life
    Replies: 1
    Last Post: 09-27-2002, 10:29 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •